Hyperpigmentation

Autor: Marisa Healy, BSN, RN
Fecha de la última revisión:

What is it?

Hyperpigmentation is the darkening of the skin, hair, nails, or mucous membranes. It can be anywhere on your body. Hyperpigmentation can be caused by some chemotherapies and by radiation therapy.

  • Localized (in one area) hyperpigmentation can happen in the veins and skin around an injection site. Other areas include areas around the joints, under fingernails and toenails, and inside the mouth. The exact causes of these changes are unknown.
  • Radiation-induced hyperpigmentation is found on the skin within the treatment field. The treated skin may darken and look like a tan. Your skin can also get dry and less stretchy (less elastic) due to radiation-induced hyperpigmentation. Radiation-induced hyperpigmentation is often does not go away, although the darkness may decrease over time.

People with dark skin and those treated with both chemotherapy and radiation therapy may have more noticeable skin darkening.

How is it treated?

Hyperpigmentation can be covered with makeup. You can wear longer clothing or get laser therapy. Your care provider will talk about your options with you.

When should I contact my care team?

Hyperpigmentation is a cosmetic concern for many people, but it does not affect your health. Talk to your provider about your concerns.

Referencias

Reyes-Habito CM, Roh EK. Cutaneous reactions to chemotherapeutic drugs and targeted therapies for cancer: part I. Conventional chemotherapeutic drugs. Journal of the American Academy of Dermatology. 2014;71(2):203 e1- e12; quiz 15-6.

Reyes-Habito CM, Roh EK. Cutaneous reactions to chemotherapeutic drugs and targeted therapy for cancer: Part II. Targeted therapy. Journal of the American Academy of Dermatology. 2014;71(2):217 e1- e11; quiz 27-8.

Schallier D, Decoster L, de Greve J. Pemetrexed-induced hyperpigmentation of the skin. Anticancer research. 2011;31(5):1753-5.Wu F, Su C, Liu L, Xu J. Hyperpigmentation in palms associated with lung adenocarcinoma resolving after chemotherapy. The clinical respiratory journal. 2014.

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
W
X
Y
Z
#
C
E
L
M
P
S
T
Feedback?

Thank you for your feedback!